Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 280, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 27, 2002, 1:00 AM CDT for Loving County, Texas. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 27, 2002, 1:00 AM CDT (06:00 UTC)
- Expired
- Oct 28, 2002, 2:00 AM CST
- In force
- 26 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936 WUUS54 KMAF 270600 SVRMAF TXC301-270630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 AM CDT SUN OCT 27 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOVING COUNTY IN WEST TEXAS * UNTIL 130 AM CDT * AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES WEST OF SLASH RANCH...OR ABOUT 10 MILES NORTH OF MENTONE...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SLASH RANCH AND MENTONE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3195 10387 3171 10366 3170 10338 3198 10341
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 10:49 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 26, 10:49 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1049 PM CDT SAT OCT 26 2002 KMAF 88-D CONTINUES TO SHOW SHOWERS AND THUNDERSTORMS FIRE OVER FAR WEST TEXAS THIS EVENING. THE LATEST WV LOOP SHOWS THE MAIN UPPER LEVEL LOW OVER SOUTHERN NV WITH A SERIES OF EMBEDDED SHORTWAVE TROUGHS DIVING SOUTH OUT OF THE PAC NW INTO THE BASE OF THE TROUGH. ONE SHORTWAVE TROUGH CURRENTLY OVER NORTHERN CHIHUAHUA MX IS PROGGED TO MOVE INTO E CENTRAL NM OVERNIGHT. THIS ALONG WITH 700-500MB LAPSE RATES NEAR 6.5C/KM PER 27/00Z KMAF SOUNDING...PWATS NEAR 1.00 INCH AND UPPER JET OVER THE AREA...WILL BRING SHOWERS AND THUNDERSTORMS TO MUCH OF THE WESTERH AND NORTHERN CWA. ZONES HAVE BEEN UPDATED FOR HIGHER POPS WEST AND NORTH ALONG WITH SLIGHT TEMP/WIND ADJUSTMENTS OVER A COUPLE OF ZONES...OTHERWISE NO CHANGES. .MAF... TX...NONE. NM...NONE. PLATT
Hazardous weather outlook, Oct 26, 5:59 PM CDT, 7 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT SAT OCT 26 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TONIGHT... ISOLATED NON-SEVERE THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT WILL PRODUCE OCCASIONAL DEADLY LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .SUNDAY THROUGH FRIDAY... SUNDAY NIGHT AND MONDAY MORNING THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM WINK TO BIG SPRING WITH LARGE HAIL THE PRIMARY THREAT. SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 12:18 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 22 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.